pain and bruises...now?

A board to discuss the Multiple Sclerosis modifying drug Avonex

pain and bruises...now?

Postby KJMOM » Wed Jun 11, 2008 9:35 pm

I posted for the first time yesterday under introductions. I was told that this is where I could find out information on Avonex. I was dx almost a year ago officially and have been on Avonex from the start. I don't have to much trouble self injecting although it gets tiresome even though I get help from my husband if I really need it. I inject in four places on the tops and sides of my thighs. I was told by the nurse my arms were to little to use. I noticed this week that where I injected 11 days ago ( side of thigh ) is painful to touch with no bruise. I also noticed I had a couple bruises on either ankle. Has anyone else experienced injection site soreness like that or sudden unexplained bruises? I would expect this if I was brand new to the medication, not when I'm coming up on a year. I will most likely call my neuro I just wanted to know if anyone had experienced a similiar situation. Thanks to all for you time and keep fighting the good fight :)
User avatar
KJMOM
Newbie
 
Posts: 3
Joined: Mon Jun 09, 2008 3:00 pm

Advertisement

Postby AllyB » Thu Jun 12, 2008 2:49 pm

Hi KJ

I have been on Avonex for over a year now & have had occasion to chat to NHE about some side effect issues - he is a great source of knowledge and experience!

I am an RN and have some (limited) experience with IM injections...I have had some very explainable injection site bruising, usually occurs when I get a light arterial spray from the injection hole when withdrawing the needle (no blood backflow into syringe) - this has only happened a couple of times!
I would suggest that there are maybe a couple of possible reasons for your post-injection pain: you may have hit a nerve when injecting, or if the pain did not occur from the time of injection, but appeared later, then you may have a small haematoma (where you get a little internal bleed from the injection and it forms a small space-occupying lump), or maybe an abcess due to infection (unlikely if you follow basic surgically clean techniques when injecting).
As for your ankle bruises - I have never had anything like this. Avonex can affect your liver and your white cells - I would suggest that you get a CBC with differential to make sure that your platelets and the breakdown of your white cells is ok. It might just be that you knocked your ankles but can't remember how - this happens to me a lot, and I bruise easily!

When injecting, you should divide your thigh (from knee to hip) into thirds - always inject in the middle third, on the outside of your leg as you are less likely to hit a nerve (or major blood vessel - thanks NHE). Make sure to wash hands, swab the injection site with an alcohol swab, and use a new sterile needle with each shot - and mix the Avonex as instructed prior to injection.

I am sure you are doing everything correctly, so I would suggest that you see your GP or Neuro - show them your leg and get their take on it (if it is not red and hot, and you don't have a fever it is unlikely to be an abcess, and small haematomas usually resolve on their own - you would just be advised not to inject there for a while; at worst they may want to drain it with a needle if it is large), then ask for a CBC and take it from there.

All the best & let us know how you go.
Al
User avatar
AllyB
Family Elder
 
Posts: 360
Joined: Sun Apr 22, 2007 3:00 pm

Re: pain and bruises... now?

Postby NHE » Thu Jun 12, 2008 6:03 pm

I forgot to ask in the other post if you are using the premix or the powdered form of Avonex? Do you use the autoinjector or do you do them manually?

NHE
User avatar
NHE
Volunteer Moderator
 
Posts: 3301
Joined: Sat Nov 20, 2004 4:00 pm

Postby KJMOM » Thu Jun 12, 2008 7:26 pm

I use premixed and a auto-injector. I spoke with a nurse from Biogen today. She seemed to think I need to watch were I'm injecting, that maybe I've injected in the same spot to soon. I told her I only have my thighs to inject and she reminded me that there are far my more sites then just 4 on the thighs. I think I've gotten so used to injecting I don't look as closely as I should and just shove it in. So I'm going to look through my literature and refresh my technique. I was also told to drink lots of water something I don't do as often as I did in the beginning. I thought I was doing pretty good with this, I don't look at all sick and I don't think about it all the time usually only on Fridays or if my fingers tingle. I'm going to have to be more careful. I don't want to make more problems for myself. I do want to thank all who read and respond and help a newbie along :) KJ
User avatar
KJMOM
Newbie
 
Posts: 3
Joined: Mon Jun 09, 2008 3:00 pm

Re: pain and bruises... now?

Postby NHE » Thu Jun 12, 2008 8:15 pm

Hi Kjmom,
The reason I asked about the premixed vs. the powdered for is that the two preparations of Avonex are in very different buffers and this might be a factor with your painful injection site. The premixed form of Avonex is in an arginine + acetic acid/acetate buffer (arginine is an amino acid and acetic acid is the same stuff that's in vinegar). The pH in this buffer is about 4.8 and it's this extra acidity that acts as a preservative in order to inhibit bacterial growth in the prefilled syringe. On a side note, protein structure is often dependent upon pH of the surrounding buffer so the structure of the Ifn-B might be slightly different when it's in the syringe but then should go back to it's native structure once the pH goes up after injection.

In contrast, the powdered form of Avonex is in a phosphate buffered saline (PBS) with the pH around 7.3. This buffer is much more physiological and PBS is often used in the laboratory with cells in tissue culture.

Many people have reported more side effects with the premixed form and it's my hypothesis that the differences in the buffer may be a factor. While I don't know if it might be a factor with the pain that you're experiencing, it might be something that you would want to take into consideration and probably consult with your doctor. You may find that you have less problems using the powdered form and it couldn't hurt to give that a try for a little while to see if it makes a difference.

NHE
User avatar
NHE
Volunteer Moderator
 
Posts: 3301
Joined: Sat Nov 20, 2004 4:00 pm


Return to Avonex

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service